Hail, Massac
- When
- July 3, 1:45 PM CST
- Where
- Massac County, 3 mi NNE of Round Knob
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.290, -88.729
Multiple clusters of thunderstorms intensified during the heat of the day along and south of a warm front that arced over far southern Illinois and across southern Kentucky. The storms occurred ahead of an upper-level disturbance over eastern Missouri.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Multiple clusters of thunderstorms intensified during the heat of the day along and south of a warm front that arced over far southern Illinois and across southern Kentucky. The storms occurred ahead of an upper-level disturbance over eastern Missouri. Isolated wind damage accompanied the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 3, 11:52 AM CST, 1 hour 53 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
1252 PM CDT SUN JUL 3 2016
.UPDATE...
Issued at 1250 PM CDT Sun Jul 3 2016
Updated Aviation Discussion for 18Z TAFs.
UPDATE Issued at 1217 PM CDT Sun Jul 3 2016
Just issued an interim grid/text/tabular update to reflect short
term weather this afternoon and tonight. Added a mention of gusty
winds southern half of WFO PAH CWA, coincident with expected line
development, as well as heavy rain along the elevated boundary and
area covered by Flash Flood Watch later this afternoon and
tonight.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 400 AM CDT Sun Jul 3 2016
Decided to issue a Flash Flood Watch for my northernmost row of
counties, Jefferson through Pike, from 21Z this afternoon to 12Z
Monday. Storm total QPF has been trending downward, but is still
near 3" in this zone. My neighboring forecast offices have issued
for a similar QPF, so issued to present a consistent message. There
are a lot of uncertainties to the convective evolution over the
next 36 hours, but the current forecast has the bulk of the QPF
from late this afternoon through tonight, with much less expected
on Monday.
Given the soupy airmass expected and strong southwesterly fetch
of moisture streaming over the region on Monday, it may eventually
need to be extended until the cold front pushes through the
region. There is also the possibility that it will need to be
expanded southward, so this is just a first shot at a headline.
Expect updates to it.
The consensus of 00Z guidance brings the warm front through much
of the area this morning before hanging it up this afternoon and
evening somewhere from southern Illinois southeast into the
Pennyrile/northwest Kentucky. Figure on better coverage of storms
and much better shear along and north of the boundary. Better
shear will result from backed low-level flow north of the
boundary, and it also appears that the stronger flow in the mid
and upper-levels will be over the northern half of the area.
Initial development this afternoon could be in the form of
supercells. Damaging winds will be the primary concern, but
tornadoes cannot be ruled out, especially near the warm front. A
lack of steeper mid-level lapse rates should limit the potential
for large hail.
We will also have to watch the MCS moving east southeast through
southeast Kansas and northeast Oklahoma. The latest HRRR brings
convection into southeast Missouri around 20Z, which may not be
soon enough. Not certain if it will just continue to push this
way, or whether we will see development on the outflow or related
differential heating boundary. We could also see widely scattered
development south of the warm front by late afternoon.
As an mid/upper-level disturbance and associated surface low
pushes eastward through central Illinois tonight, the widespread
showers and thunderstorms will slowly push southeast over our
region. We may see a lull in the precipitation late tonight and
Monday morning, but with another stronger mid/upper-level trough
moving through and a very soupy surface airmass, widespread
thunderstorm development is likely by early afternoon. The
convection will come to an end Monday night as the trough moves
through the region.
The weak wind shift to the west will have little impact on our
airmass, so some isolated to scattered convection will be possible
on Tuesday especially across the southern third of the area.
Temperatures will climb to near 90 over much of the region, which
with dewpoints in the 70s will create triple digit heat indices,
especially over southeast Missouri.
.LONG TERM...(Tuesday Night through Saturday)
Issued at 400 AM CDT Sun Jul 3 2016
The extended forecast period will start out with quasi-zonal flow
aloft and a fairly robust moist low level flow with a Gulf fetch.
The medium range models have had some run-to-run inconsistencies
with the smaller details day-to-day. There will be perturbations in
the mid level flow that should be able to act on the deep layer
moisture enough for isolated to scattered tstms to develop from time
to time mainly in the unstable afternoons/evenings.
The best signal at this time for pcpn across the entire PAH forecast
area appears to be Wednesday. However, chance PoPs will linger in
the forecast for the northern and eastern sectors through Thursday,
and to a lesser degree Thursday night/Friday as some models suggest
slight mid level ridging is possible over our region. A cold front
may or may not make it into or through the PAH forecast area on
Saturday. The initialization blend addressed this scenario with
chance PoPs, which seemed adequate at this time frame.
Expect a return back to tepid overnight temps and very warm
afternoons for the second half of this week. Heat indices above 100
are expected through at least Friday afternoon, with isolated
locations hitting around 105.
&&
.AVIATION...
Issued at 1250 PM CDT Sun Jul 3 2016
Rather complex situation with rounds of TSRA expected thru the
TAF period. Main round of strong storms should impact the TAF
sites in between 20Z and 02Z from west to east. Should be
scattered activity developing ahead of the main line and lingering
for a bit afterwards. Expecting a break in precip for KCGI/KPAH
this evening before renewed development occurs overnight into tmrw
morning. May see a break at KEVV/KOWB as well, although the signal
isn't as strong for those sites. Periods of MVFR vsbys or possibly
lower can be expected within the heavier bouts of precip. Wind
gusts of 30+ kts are quite possible with the main line of storms
this afternoon, although confidence on strength and exact timing
of this remain uncertain. Will likely need to amend as the
afternoon wears on and timing/strength of the line becomes
clearer. Periods of -SHRA and occasionally some thunder will
continue into tmrw as a cold front makes passage.
&&
.PAH Watches/Warnings/Advisories...
IL...Flash Flood Watch from 4 PM CDT this afternoon through Monday
morning for ILZ075>078.
MO...None.
IN...Flash Flood Watch from 4 PM CDT this afternoon through Monday
morning for INZ081-082.
KY...None.
&&
UPDATE...SP
SHORT TERM...DRS
LONG TERM...DB
AVIATION...SPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 453 AM CDT SUN JUL 3 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 453 AM CDT SUN JUL 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS AFTERNOON AND THEN BECOME MORE WIDESPREAD TONIGHT. A FEW SEVERE STORMS WITH DAMAGING WINDS AND A TORNADO OR TWO WILL BE POSSIBLE THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN...ESPECIALLY ALONG AND NORTH OF INTERSTATE 64...WHERE A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE REFER TO THE WATCH PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION AGAIN MONDAY...MAINLY IN THE AFTERNOON AND EVENING. A FEW SEVERE STORMS WILL BE POSSIBLE...WITH DAMAGING WINDS THE PRIMARY CONCERN. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS MONDAY AND MONDAY EVENING. THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA FROM TUESDAY THROUGH SATURDAY. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS. AFTERNOON HEAT INDEX VALUES WILL TOP OUT BETWEEN 100 AND 105 DEGREES OVER PORTIONS OF THE REGION FROM TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING...AND AGAIN MONDAY AFTERNOON AND EVENING. DRS
The Paducah radar (KPAH), 25 km away, was scanning. The volume nearest the first event began at 19:45 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A large tree about 20 feet tall and two feet in diameter was uprooted. A larger pine tree was snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638386, 638387.